Morphine Sulfate Overdose Amount, Signs & Treatment

Morphine sulfate is highly effective at reducing pain. It’s also highly addictive, leading to high rates of misuse and abuse. In 2019, approximately 9.7 million people aged 12 years or older had abused a prescription pain reliever like morphine sulfate.

Unfortunately, many who abuse morphine sulfate are at high risk of overdosing on morphine. If your loved one is using the drug, knowing what morphine sulfate overdose signs to look for could save their life.

What Is Morphine Sulfate?

Morphine sulfate is one of the most well-known opiate painkillers. It was first isolated from the poppy seed plant in the mid-1800s. It’s now used as a benchmark to measure the effectiveness of other pain medications.

Morphine sulfate is available in both immediate-release and extended-release tablets. Immediate-release morphine sulfate is available in 15 mg and 30 mg tablets. Patients are typically advised to take one dose every four hours as needed, with an effective range of three to seven hours.

Extended-release tablets may be prescribed for the treatment of chronic pain. These come in 30 mg doses and are released into the patient’s system gradually over 12 hours. To avoid unwanted sedation, doctors need to closely monitor any dosage adjustment.

Symptoms of Morphine Sulfate Overdose

The primary symptom of morphine sulfate overdose is severely depressed breathing. Morphine sulfate suppresses the body’s signals that normally notify the person they aren’t breathing enough. In other words, they forget to breathe. There is a marked difference between being sedated from morphine sulfate and the stupor that characterizes an approaching overdose. As a rule, if the patient is not alert to their surroundings or if they’re unresponsive to questions, they should be considered at risk of overdosing.

Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.

Morphine Sulfate Overdose Signs

In addition to unresponsiveness and severe respiratory depression, other signs of morphine sulfate overdose can include drowsiness, cold/clammy skin and constricted pupils. Less common signs include:

  • Bradycardia (slow heart rate)
  • Pulmonary edema (fluid in the lungs)
  • Hypotension (low blood pressure)
  • Atypical snoring
  • Airway obstruction

If left untreated, these symptoms can progress to coma and death.

How Much Morphine Sulfate Leads to Overdose?

The risk of overdose is highest when patients are first introduced to the drug. Adults and adolescents aged over 12 years should take between 2.5 mg to 10 mg when administered intravenously. For subcutaneous and intramuscular admission, the recommended dose ranges between 5 mg to 20 mg.

Patients should never take more than 120 mg per dose (controlled-release), even in cases of severe tolerance. Some patients may be hypersensitive to morphine sulfate: there have been cases in which hypersensitive individuals have died following a single 60 mg dose.

The chance of overdosing on morphine sulfate increases when the drug is mixed with other opioid painkillers. These include oxycodone and hydrocodone, which are commonly prescribed following traumatic injuries and surgery.

Drinking alcohol while taking morphine sulfate is also not advised. The depressant effects of alcohol on the central nervous system interact with morphine sulfate, worsening the person’s symptoms and risk of overdose.

Morphine Sulfate Overdose Statistics

Although it is difficult to determine exactly how many people die from morphine overdose each year, the Centers for Disease Control and Prevention estimates that 49,860 people died from opioid overdose in 2019. Morphine is part of the opioid family of substances.

When it comes to identifying morphine sulfate overdoses, doctors have run into some issues. Morphine sulfate and heroin appear identical in the body to doctors performing autopsies, so the exact number of overdose deaths attributed to morphine sulfate may be skewed slightly.

If you or a loved one are struggling with morphine sulfate abuse, don’t wait until an overdose puts you or them at risk. Our compassionate addiction specialists can create a personalized, evidence-based treatment plan that meets your unique needs and starts you on the path to lifelong recovery. Contact us today to get started.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.

Share on Social Media: